POISONING Medical Assignment Help

In most hospitals in the Western World the commonest reason for acute admission of young people to a medical ward is acute poisoning. Such poisoning is usually by selfadministration of prescribed or over-the-counter medicines. Occasionally, however, toxic agents are accidentally ingested or inhaled at home or work or are administered with criminal intent. The types of poisoning.
Self-poisoning is usually a cry for help and some 30% of patients admitted with overdose state that they are unaware of the toxic effects of the drug. The patient often takes whatever drug is easily available at home. Doctors should therefore always prescribe limited amounts of drugs, and it is advisable to keep only small amounts of tablets, preferably foil-wrapped, in the home. Patients should be advised about the potential danger of drugs that should be kept out of reach of children.

Self-poisoning refers to the deliberate ingestion of an overdose of a drug or some other substance not meant for consumption Suicide is the term applied to all patients who die whether it was their intention to kill themselves or not Accidental poisoning occurs mostly in children below 5 years of age, but can occur in adults, e.g. from the accidental inhalation of a gas, ingestion of fluid from a wrongly labelled bottled, stings and bites, or eating poisonous foods (such as mushrooms) Non-accidental poisoning is the deliberate administration of a poison to a child.

Homicidal poisoning

The majority of cases (80%) of self-poisoning do not require intensive medical management but all require a sympathetic and caring approach to their problems. Both the patient and the family may require psychiatric help  and the social services should be contacted to help with social and domestic problems. In England and Wales there are over 100000 hospital admissions each year for self-poisoning, the commonest being with benzodiazepines and anti-depressants, followed by paracetamol and then aspirin. In 1992 there were 3947 deaths from poisoning with medicinal agents and non-medicinal substances. Most deaths occur outside hospital where the commonest causes are from carbon monoxide poisoning from vehicle exhaust fumes and faulty appliances using natural gas. Information from other continents is difficult to compare, but in Asia and Africa it seems that poisoning is a significant medical problem, with children being a particularly vulnerable group. In Cairo, over half of the enquiries at the poisons reference centre involve the poisoning of children. The proportion of accidental poisoning in Asia and Africa is higher than in Europe and North America. Snake bite is an important cause of mortality in Asia and Africa. The number of admissions from self-poisoning is increasing. However, as a result of good supportive care and the reduced availability of coal gas and barbiturates, the mortality of patients has declined and is now well under 1%. Studies of the drugs involved reveal that:
ACUTE OVERDOSES usually involve more than one drug. ALCOHOL is the most commonly implicated second ‘drug’ in mixed self-poisonings; 60% of men and 45% of women consume some alcohol at the same time as the drug.
THERE IS A POOR CORRELATION BETWEEN THE DRUG HISTORY AND THE TOXICOLOGICAL FINDINGS.
Therefore, patients’ statements about the type and amount of drug ingested should not be relied on.
THE USE OF MINOR TRANQUILLIZERS AND ANTIDEPRESSANTS IS INCREASING; barbiturates are now virtually unavailable in the UK.

HISTORY

Eighty per cent of adults are conscious on arrival at hospital and the diagnosis of self-poisoning can usually be made easily from the history. In the unconscious patient a history from friends or relatives is helpful, and the diagnosis can often be inferred from tablet bottles or a suicide note brought by the ambulance attendants. It should be emphasized that in any patient with an altered conscious level, drug overdose must always be considered in the differential diagnosis.

EXAMINATION

On arrival at hospital the patient must be assessed urgently in the accident and emergency department. The following should be evaluated:
1 Level of consciousness-a useful practical grading is:
(I) Drowsy but responds to commands
(II) Unconscious but responds to mild stimulation
(III) Unconscious but responds only to maximal painful stimuli (sternal rubbing)
(IV) Unconscious and no response

Alternatively the Glasgow Coma Scale should be used
2 Respiratory effort and cyanosis
3 Blood pressure and pulse rate
4 Pupil size and reaction to light (NB opiates constrict)
5 Evidence of head injury or drug addiction
If the patient is unconscious the following should also be checked:
• Presence or absence of cough and gag reflex
• Temperature-measured with a low-reading rectal thermometer
The physical signs that may aid identification of the agents responsible for poisoning.

Posted by: brianna

Share This